MAUDE Adverse Event Report: BECKMAN COULTER ACCESS B12 REAGENT; RADIOASSAY, VITAMIN B12

BECKMAN COULTER ACCESS B12 REAGENT; RADIOASSAY, VITAMIN B12
Catalog Number 33000
Medical Device Problem Code Low Test Results (2458)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer did not supply patient demographic information such as the patient's exact date of birth and weight.Initial customer's phone is (b)(6).A beckman coulter (bec) field service engineer (fse) was not dispatched to the customer's laboratory to verify instrument peformance as there were no hardware errors in conjunction with this event.There is no indication that the customer sent the access b12 reagent to bec for further evaluation.The customer has not sent any patient sample to bec for testing to date.There were no errors, system flags or event log messages in conjunction with this event.In conclusion, the cause of the reproducible, normal access b12 results could not be determined with the information provided.
 
Event or Problem Description
The customer reported obtaining reproducible, normal vitamin b12 (access b12) results for one (1) patient since (b)(6) 2016 on the laboratory's unicel dxi 600 access immunoassay system serial number (b)(4).On (b)(6) 2016 the customer obtained an access b12 result within the normal reference range of the assay for the patient.This sample was then sent to a reference laboratory and tested on an alternate methodology (roche elecsys) which produced a discordant result below the normal reference range of the assay.The normal access b12 results were released from the laboratory.There was a change in patient management in conjunction with the normal access b12 results as the patient's vitamin b12 treatments were delayed until after receiving the roche result in (b)(6) of 2016.System verification parameters such as qc (quality controls), calibrations and system checks were performing within assay and laboratory specifications at the time of the event.There were no reports of issues with other analytes, samples or the hardware in conjunction with this event.The patient's sample was collected in a 5 ml (milliliter) serum tube with a gel separator which was centrifuged for ten (10) minutes at 3,000 rpm (revolutions per minute) at room temperature.There were no reports of any sample integrity issues in conjunction with this event.
 
Additional Manufacturer Narrative
The customer provided one (1) patient sample for interference testing to the beckman coulter (bec) marseilles complaint handling unit (chu).The patient's sample was first tested neat and recovered with an access b12 result within normal reference range of the assay.This result confirmed the reproducible normal results obtained by the customer.Dilution testing was then performed which resulted with non-linear results.Interference testing, using a mix of different blockers including alkaline phosphatase, was then performed.The result of the interference testing did not lower the signal of the patient's sample.This type of interference could not be determined.In conclusion, the investigation demonstrated that some form of unknown interference is the cause of the reproducible normal access b12 results as dilution testing produced non-linear results.

Brand Name
ACCESS B12 REAGENT
Common Device Name
RADIOASSAY, VITAMIN B12
Manufacturer (Section D)
BECKMAN COULTER
1000 lake hazeltine drive
chaska MN 55318
MDR Report Key6307348
Report Number2122870-2017-00006
Device Sequence Number1251381
Product Code CDD
UDI-Device Identifier15099590224301
UDI-Public(01)15099590224301(17)170731(11)160830(10)671102
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K140496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Catalogue Number33000
Device Lot Number671102
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/07/2017
Supplement Report FDA Received Date03/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR